Oklahoma, 2002

Hail and Damaging Winds in Oklahoma, October 6, 2002

October 6, 2002 · NWS OUN · 17 events in 6 counties and zones

9 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 6, 3:10 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Oct 6, 3:10 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT SUN OCT 6 2002

SURFACE MOISTURE WORKING N-WARD FROM TX...ELEVATED MOISTURE ALREADY
ADVECTING OVER AREA...AND CENTRAL-PLAINS FRONTAL ZONE HEADING S ALL
MAKE FOR A FORECAST LOADED WITH UNCERTAINTIES. BURSTS OF STRONG
CONVECTION OVERNIGHT FROM MN/IA TO KS AND SW-WARD INTO W/SW TX
SUGGEST THAT ELEVATED STORMS COULD GO ALMOST ANYWHERE ANY TIME.
FOLLOWING THE LEAD OF THE MESOETA...MORE CONCENTRATED ACTIVITY
INITIALLY WOULD BE FROM E KS INTO W MO EARLY THIS MORNING IN AREA OF
BETTER WARM/MOIST ADVECTION AND ISENTROPIC LIFT. ELEVATED CONVECTION
THEN BUILDS OR FILLS IN SW-WARD THRU CENTRAL/SW OK ALONG/AHEAD OF
ADVANCING COLD FRONT...EVENTUALLY BECOMING ROOTED MORE IN BOUNDARY
LAYER THIS AFTERNOON OVER S ZONES AS FRONT REACHES HIGHER SURFACE
DEWPOINTS. HIGHEST POPS RAISED TO 60PCT SE...LOWER NW WITH MORNING
WORDING. FORECAST VEERING OF LL WINDS AHEAD OF FRONT IS USUALLY A
LIMITING FACTOR FOR SEVERE...BUT GIVEN WHAT SOME OF THE STORMS IN KS
HAVE DONE THIS MORNING...MUST REMAIN ALERT FOR MAINLY HAILERS.
CLEARING NW TO SE BEHIND FRONT DURING DAY. HIGHS RAISED MOST AREAS
IN LINE WITH CURRENT GUIDANCE.

AFTER A CLEAR COOL NIGHT TONIGHT...CLOUDS INCREASE FROM THE SW LATE
MON AND ESPECIALLY MON NIGHT AHEAD OF THE UPPER LOW MOVING ACROSS
EXTREME N MEXICO. MOISTURE AGAIN WILL BE POISED NOT FAR TO OUR S
AFTER TODAYS FROPA. FOR NOW WILL HOLD OFF ON POPS UNTIL TUE AS BL
WILL BE SLOWER TO MOISTEN UP...ALTHO LATER SHIFTS MAY HAVE TO BRING
POPS INTO AT LEAST W ZONES MON NIGHT. CLOUDS AND POPS ARE INCREASED
ON TUE...AND HIGH TEMPS ARE LOWERED CONSIDERABLY DUE TO CLOUDS. POPS
ARE EXTENDED INTO EARLY WED AS APPROACHING UPPER SYSTEM LOOKS A
BIT STRONGER WITH EACH RUN. THIS APPEARS TO BE MORE OF A STRATIFORM
PRECIP EVENT WITH LIMITED INSTABILITY THIS FAR N. NO CHANGES BEYOND
WED EXCEPT TO NUDGE THE TEMPS DOWN SLIGHTLY WED-THU.

FCSTID =   24
OKC   79  45  73  53 /  40   0   0  10
HBR   77  45  74  55 /  30   0   0  10
SPS   82  49  75  57 /  40  10   0  10
GAG   73  39  72  53 /  20   0   0  10
PNC   75  42  71  53 /  20   0   0  10
DUA   82  49  75  55 /  60  10   0  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Oct 6, 11:00 AM CST, 2 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN OCT 6 2002

.TODAY THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM SEMINOLE TO
HOLLIS OKLAHOMA.  THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT EXTENDS FROM NEAR CHANDLER TO OKLAHOMA CITY TO  HOLLIS
OKLAHOMA AT NOON SUNDAY AS CONTINUES TO PUSH SOUTHEAST.  THIS FRONT
WILL MOVE THROUGH THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON AND EARLY THIS EVENING.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF THIS COLD FRONT.  THE
MID LEVELS OF THE ATMOSPHERE ARE RELATIVELY UNSTABLE AND CAN SUPPORT
ISOLATED SEVERE THUNDERSTORMS WITH SEVERE HAIL TO THE SIZE OF
QUARTERS THE PRIMARY THREAT.

THE SEVERE WEATHER THREAT WILL DIMINISH AS THE COLD FRONT MOVES
THROUGH THE AREA ENDING THE CHANCE OF SEVERE WEATHER ACROSS THE AREA
BY MID EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MON OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AN UPPER LEVEL STORM SYSTEM...CURRENTLY LOCATED OVER SOUTHERN
CALIFORNIA...WILL MOVE EAST ACROSS THE SOUTHERN PLAINS BY
MID WEEK.  THIS SYSTEM WILL INCREASE THE CHANCES FOR
THUNDERSTORMS BY LATE MONDAY INTO TUESDAY.

.26.

The radar

The Altus AFB radar (KFDR), 41 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Comanche

When
October 6, 1:20 PM CST
Where
Comanche County, 3 mi S of Cache
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.583, -98.617

Thunderstorm Wind, Comanche

When
October 6, 1:33 PM CST
Where
Comanche County, Lawton
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.617, -98.400

Hail, Comanche

When
October 6, 1:43 PM CST
Where
Comanche County, Ft Sill Aaf
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.650, -98.400

Hail, Comanche

When
October 6, 1:43 PM CST
Where
Comanche County, Lawton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -98.400

Thunderstorm Wind, Comanche

When
October 6, 1:47 PM CST
Where
Comanche County, 13 mi E of Lawton
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.617, -98.167

Thunderstorm Wind, Stephens

When
October 6, 2:00 PM CST
Where
Stephens County, 4 mi N of Duncan
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -97.950

Trees were downed.

Thunderstorm Wind, Stephens

When
October 6, 2:00 PM CST
Where
Stephens County, 5 mi ENE of Comanche
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -97.883

Two utility poles were snapped, and a tree was blown over.

Thunderstorm Wind, Stephens

When
October 6, 2:00 PM CST
Where
Stephens County, 2 mi N of Comanche
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -97.967

Swings and trampolines were blown over. Large tree limbs were downed, and an antenna was snapped.

Thunderstorm Wind, Stephens

When
October 6, 2:05 PM CST
Where
Stephens County, 7 mi NW of Duncan
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.583, -98.033

Hail, Stephens

When
October 6, 2:10 PM CST
Where
Stephens County, 4 mi S of Marlow
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.600, -97.950

Hail, Stephens

When
October 6, 2:13 PM CST
Where
Stephens County, 4 mi S of Marlow
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.600, -97.950

Thunderstorm Wind, Stephens

When
October 6, 2:40 PM CST
Where
Stephens County, 2 mi WNW of Velma
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
34.467, -97.700

Three inch diameter tree limbs were downed.

Thunderstorm Wind, Garvin

When
October 6, 2:40 PM CST
Where
Garvin County, 4 mi S of Lindsay
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
34.783, -97.600

Large tree limbs were downed.

Hail, Carter

When
October 6, 2:47 PM CST
Where
Carter County, 3 mi S of Ratliff City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -97.500

Thunderstorm Wind, Carter

When
October 6, 3:15 PM CST
Where
Carter County, 1 mi E of Milo
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.333, -97.317

Hail, Johnston

When
October 6, 3:30 PM CST
Where
Johnston County, Mill Creek
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -96.817

Hail, Atoka

When
October 6, 4:35 PM CST
Where
Atoka County, Caney
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.233, -96.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5316216, 5316218, 5316217, 5316219, 5316220, 5316306, 5316307, 5316308, 5316221, 5316222, 5316299, 5316300, 5316305, 5316301, 5316302, 5316304, 5316303.